Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 4, 2001, 9:42 PM EDT for Lexington County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 9:42 PM EDT (01:42 UTC)
- Expired
- Jul 4, 2001, 10:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lexington County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:00 PM EDT | Thunderstorm Wind 55 E | Lexington, SC | Sheriff reported trees and powerlines down in the Lexington area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 050144
SVRCAE
SCC063-050230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
942 PM EDT WED JUL 4 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 PM EDT.
* AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF LEESVILLE...OR ABOUT 9
MILES EAST OF BATESBURG...MOVING NORTHEAST AT 45 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RED BANK.
LEXINGTON.
SOUTH CONGAREE.
OAK GROVE.
SPRINGDALE.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3388 8155 3369 8129 3392 8104 3412 8133
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:05 PM EDT, 7 hours 37 minutes earlier.
Area forecast discussion, Jul 4, 2:05 PM EDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 205 PM EDT WED JUL 4 2001 AIRMASS CONTINUES TO DESTABILIZE THIS AFTERNOON AND WITH PH2O NEAR 2 INCHES WOULD EXPECT STRONGER STORMS TO PRODUCE RAINFALL AMOUNTS 2-3 INCHES...WILL GO WITH A 50 PERCENT POP TONIGHT. TROUGH TO CONTINUE NEAR THE EAST COAST THROUGH 60 HOURS. PROGS MOVE DEEP LAYER MOISTURE OFFSHORE FRIDAY AM. SURFACE TROUGH TO CONTINUE ACROSS THE CAROLINAS THROUGH FRIDAY AS A COLD FRONT MOVES SOUTHEAST ...WEAKENS AND BECOMES DIFFUSE. MOISTURE LIMITED AFTER TNGT SO WILL NOT PUT PCPN INTO FCST ATTM...BUT COULD SEE AN ISOLATED THUNDERSTORM THURSDAY AFTERNOON. EXTENDED...WILL CONTINUE TREND OF PREVIOUS FORECAST WITH CHANCE OF PRECIPITATION FROM SUNDAY AFTERNOON AND PROGS HAVING TROUBLE WITH SYSTEMS MOVING INTO THE AREA. FCSTID = 25 CAE 71 92 67 94 / 50 10 10 0 AGS 70 92 65 94 / 50 10 10 0 SSC 71 92 67 94 / 50 10 10 0 OGB 72 92 68 94 / 50 10 10 0 .CAE... GA...NONE. SC...NONE. CDL
In the hours before
Local storm report, Jul 4, 9:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
930 PM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM 3 SE HARLEM GA WIND DAMAGE
07/04/01 COLUMBIA CHANNEL 26 WAGT REPORTED
TREES DOWN AT
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:04 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 41 min |
| Jul 4, 10:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.